MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON LINEAR CUTTER 100MM; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON LINEAR CUTTER 100MM; STAPLE, IMPLANTABLE
Catalog Number GLC100
Medical Device Problem Codes Failure to Form Staple (2579); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Unspecified Tissue Injury (4559)
Date of Event 01/01/2026
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that surgeon had an issue with a couple 80mm and 100 mm staplers.The surgical tech said the staples were falling out of the tissue.2 different 100 staplers used green for stomach.Lady lost a lot more stomach than needed had to ultimately use 80mm blue across the stomach twice to get adequate apposition and correctly fire.Staple thru the tissue but not curled closed.Procedure is delayed due to the reported event.
 
Additional Manufacturer Narrative
(b)(4) date sent: 2/12/2026 b3: exact event date unk, entered 1/1/2026 as only the year was provided.D4: batch # unk d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.This is an analysis of two photos submitted to ethicon endo surgery for evaluation.During the visual analysis, the following was observed: the photo shows a staple line on the tissue and the tip of staple legs could be observed along staple line.Based on the photo the event described is confirmed, however no conclusion or root cause could be determined.Hands on device analysis may provide the additional evidence necessary to confirm the root cause of the reported event.Because the instrument was not returned our evaluation is limited.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.Device history review an evaluation of the manufacturing record could not be performed as the required product identification number was not provided to complete the evaluation.Additional information was requested and the following was obtained: an internal call with the sales team obtained the following, during a whipple procedure when transecting the stomach, the staple legs that deployed but did not compress/form a pretzel.The surgeon usually uses the green 100 staples.She stapled twice trying to use the green 100 across the stomach and it did not form a pretzel.It seemed like the staples did get enough compression.The case was completed with blue reloads.The surgeon has used echelon products for years and usually uses the 100 but has used the 80 reloads before.The surgeon converted from tlc in the past 6 months.The specimen side did have a "better" pretzel shape.Does the surgeon have small hands? unk is the current patient status known? had to take more stomach than originally anticipated and no known changes to the patient post operative care.Was there teaching during the firing? they could have been but unk specifically if any residents were in the operating room.When teaching does she let the resident line up the shot and let residents fire? she does both when teaching this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 3/5/2026.This is an analysis of two photos submitted to ethicon endo surgery for evaluation.During the visual analysis, the following was observed: the photo shows a staple line on the tissue and the tip of staple legs could be observed along staple line.Based on the photo the event described is confirmed, however no conclusion or root cause could be determined.Hands on device analysis may provide the additional evidence necessary to confirm the root cause of the reported event.Because the instrument was not returned our evaluation is limited.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.Device history review: an evaluation of the manufacturing record could not be performed as the required product identification number was not provided to complete the evaluation.Additional information was requested and the following was obtained: another the internal rrt call was held with the ethicon team.As an update on the patient, she did mention that the patient ended up with more puss/bacteria post op and is in icu.She is recovering and healing.Dr.Does not know for certain the cause.Today dr.Stated that 2 gcl100s were used during this case.She used one that did not fire properly so she asked for the second one.The second one did not form properly (picture that was provided) so she asked for the glc80.It is uncertain, though believed, that the stapler returned was the 2nd glc100 used.Event description states 2 glc100s were used ¿ did both experience the same issue? yes.There is a glc80 device mentioned in the event description.Were there any issues with the glc80? no issues were experienced.Dr.Does not prefer to use the 80 b/c you have to use more reloads and cross stapler lines which leads to the potential of more leaks (she does oversew her staple lines).Any recollection if staple form looked the same on the excised tissue portion of the stomach ¿ ex: did the sample form look the same as the photo with open legs/non-b form, or did it look like properly closed staple shape? ¿ dr.Says, yes, specimen side also showed malformed staples.No pix provided.Were there any comments from the surgical team regarding the packaging ¿ for example, loose parts seen within the package?- nothing known.

Brand Name
ECHELON LINEAR CUTTER 100MM
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
3035526892
MDR Report Key24326073
Report Number3005075853-2026-01319
Device Sequence Number9542093
Product Code GDW
UDI-Device Identifier10705036030898
UDI-Public10705036030898
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K223760
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/05/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberGLC100
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/21/2026
Supplement Date Received by Manufacturer02/20/2026
Initial Report FDA Received Date02/12/2026
Supplement Report FDA Received Date03/05/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale